Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


LONG-TERM PREDNISONE USE
Dec 22, 1999

I'm a 34-year old male, and have been HIV+ for almost four years. I've been on triple combination therapy (Viracept, Zerit, 3TC) for almost two years, at at present my CD4 count is around 450 and my viral load undetectable (has been so for 18 months). I feel very well. I'm 5ft 9in tall and weigh 152lbs.

About 18 months after I tested positive my partner (also positive) became terminally ill and died 6 months later. This was two years ago. At the time and because of the stress I started to get what I understand are called aphthous ulcers. At first my doctor thought the ulcers were caused by herpes simple (which I've had since I was 20 year old and recurs whenever I'm stressed) and he put me on acyclovir. However the ulcers did not go away, so he put me on prednisone. The ulcers went away, however once I stopped the prednisone the ulcers came back.

I would like to stop taking prednisone since I've been on it for over two years and I know it has undesirable long-term effects, but I have not been able to do so. I've been able to bring the dose down to 5mg a day, which I did about one year ago. However, if I bring the dose down any further the ulcers reappear. I understand the problem is that my adrenal glands have stopped producing corticosteroids, so I have two questions for you:

1. Is there a way to stimulate (preferably not by taking another drug, but rather through exercise or alternative medicine like herbs or homeopathy) the adrenal glands so they again produce corticosteroids?

2. I have been told by my doctor that perhaps taking DHEA tablets will help me get off prednisone. Is this true, and if so what should be the dose I ought to take and is it better to try and find an herbal supplement that has DHEA vs. a supplement made in a laboratory?

I really appreciate your help.

Response from Dr. Pavia

Dear R.

You may not like my answers, but here goes.

1. I don't know of anything that will stimulate the adrenal glands to recover fast, either herbal or conventional. However, the adrenals almost always recover if you slowly wean off of the predinisone. If you have been on for 2 years, usually you want to drop slowly, no more than 5 to 10 mg/ week. You may want to consider thalidomide as an alternative treatment. It can cause sleepiness and some wierd dreams, but it has been very effective for apthous ulcers.

2. DHEA is another steroid hormone made by the adrenals, but it is not metabolized to cortisol, so it will not help you wean off of prednisone. Going down slowly is the only way I know of, but it is worth it.

Good luck ATP



Previous
Cholesterrol and Protease
Next
Discovery of natural proteins that kill hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement